My 20 year old daughter is having migraines occasionally. Her speech is affected by them. Is this very common? She thinks one thing and says another. Her words come out jumbled. Sometimes she will have numbness in her arms. Then she gets a "monster" headache, vomits, sleeps and then feels better after a couple of hours. Is the speech problem something to worry about? In researching migraines I have not seen this listed as a common occurence with migraines. Lana.
The speech issue you describe is actually quite common with Migraines. It's called aphasia. It can occur up to two days before the headache phase of a Migraine attack strikes. This article should be helpful to you and your daughter, Anatomy of a Migraine. It describes the phases of a Migraine attack and the symptoms associated with them. Numbness can also occur with Migraine. A note of caution, however -- if your daughter has not discussed these symptoms with her doctor, it's important that she do so. Although these are common Migraine symptoms, they can also occur with other conditions. Only her own doctor can confirm that they are Migraine related in her case.
John Claude Krusz and Teri Robert
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert. If you have a question for this section of our site, please click HERE. Accepted questions will be answered by publishing the answers here. No questions will be answered privately.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Published On: May 07, 2007